Daily Health Headlines

Migraine Drug May Up Risk of Eating Disorders in Some Teens

👤by Kathleen Doheny 0 comments 🕔Thursday, April 9th, 2015

THURSDAY, April 9, 2015 (HealthDay News) -- A new report has linked a migraine medication to increased odds of eating disorders in some teens.

The drug in question is called topiramate (Topamax). It's an established migraine drug for adults that was just approved for use in teens in 2014. Appetite reduction and weight loss are common side effects of the drug, according to the report authors.

"For most kids, it's a great medicine, but for a handful of kids the weight loss can trigger symptoms of an eating disorder," said report author Jocelyn Lebow, a child and adolescent psychologist for the eating disorders treatment program at the University of Miami Miller School of Medicine.

It's important to note that the report only showed an association between taking the drug and eating disorders; it did not prove the drug can actually cause an eating disorder.

The report was published online April 6 in the journal Pediatrics.

The report details the case histories of seven young women, aged 13 to 18. The teens developed an eating disorder or had an existing disorder worsen after starting the drug.

Lebow emphasized that the report is not a study, but information on seven case histories. "This isn't a prevalence study," she said. "These are kids who presented to an eating disorders program."

What the report suggests, she said, is that there are some teens who are especially vulnerable to eating disorders and the drug may increase that risk.

Three of the patients didn't have eating disorder symptoms before starting the drug. Another three said they suspected the eating disorder began before they started the medication. The seventh had an eating disorder that was in remission, but it recurred after starting the drug, the researchers reported.

Four of the teens were diagnosed with an unspecified eating disorder. One teen had bulimia nervosa, which involves binging on food then purging by throwing up or using laxatives. And, the final two were diagnosed with anorexia nervosa -- a disorder that causes people to excessively restrict food and leads to extreme, potentially dangerous weight loss.

Lebow said she can't say how the drug may trigger the eating disorder, although "we know in any person the weight loss itself can be the trigger for an eating disorder," she said.

A spokesman for Janssen Pharmaceuticals Inc., which makes and sells topiramate, said the Titusville, N.J.-based company will weigh the findings carefully.

"We are reviewing the article, our database and the medical literature, and will report any findings to the FDA [U.S. Food and Drug Administration] as appropriate," Greg Panico, communications leader of neuroscience at Janssen Research & Development, said in a statement.

The link between the migraine medicine and eating disorders is not new, said Dr. Russell Marx, associate medical director at the Eating Recovery Center in Denver and chief science officer at the National Eating Disorders Association. "We see this all the time, that topiramate can trigger an eating disorder, both in adults and teens," he said.

"It's well known that this medicine can cause weight loss," he said. Topiramate in combination with another drug, phentermine, is approved by the FDA for chronic weight management, he added.

However, another expert noted that the report isn't definitive.

It "does not definitively prove that topiramate can cause eating disorders," said Dr. Douglas Klamp, an expert in treating eating disorders in Scranton, Pa. To do that, he said, a large study would have to be done that followed those with migraines on and off the drug to see who developed eating disorders.

However, he said, he is "reasonably convinced" by the report that the drug can lead to eating disorders. "The mechanism of action of the drug affects brain chemistry in a way that could likely lead to an eating disorder," he explained.

Klamp said he would be reluctant to use the drug in teens at risk for eating disorders. "For adolescents with a history of anorexia, it seems like topiramate simply should not be used," he said.

If teens use topiramate for migraines, parents should be aware of warning signs of eating disorders, the experts agreed.

"If you see some pervasive symptoms, like a lot of weight loss, don't dismiss it," Lebow said. Another warning sign is a change in normal behavior, such as an outgoing teen suddenly isolating herself and not engaging in activities with friends, she said.

The report authors also suggested that doctors screen teen migraine patients for eating disorders and risk factors for eating disorders before prescribing topiramate. In addition, weight should be monitored carefully when someone first starts taking the drug, they suggested.

Article Credits / Source

Kathleen Doheny / HealthDay

Kathleen Doheny wrote this story for HealthDay. HealthDay provides up to the minute breaking health news. Click here to view this full article from HealthDay.

SOURCES: Jocelyn Lebow, Ph.D., assistant professor, clinical psychology, University of Miami Miller School of Medicine, and child and adolescent psychologist, University of Miami Eating Disorders Program; Russell Marx, M.D., chief science officer, National Eating Disorders Program, and associate medical director, Eating Recovery Center, Denver; Doug Klamp, M.D., internal medicine physician, Commonwealth Health, Scranton, Pa.; May 2015 Pediatrics

View More Articles From Kathleen Doheny 🌎View Article Website

Sponsored Product

Lunar Sleep for $1.95

Lunar Sleep for $1.95

People who have trouble sleeping typically have low levels of melatonin, so melatonin supplements seem like a logical fix for insomnia. There is a high demand for sleep aids, especially in the U.S. The National Health Interview Survey done in 2002, and again in 2007, found 1.6 million US adults were using complementary and alternative sleep aids for insomnia. Lunar Sleep was a top choice. Use Promo Code: Sleep2014 and only pay $1.95 S&H.

Get Lunar Sleep for $1.95

More Migraine Headaches Articles

Migraine and Stroke Risk Linked Again

Migraine and Stroke Risk Linked Again0

TUESDAY, Nov. 15, 2016 (HealthDay News) -- Women who experience migraines have more than double the risk of suffering a stroke, new research shows. The finding adds evidence to the suspected link between these two conditions. Although it's not ...

Study Questions Use of Migraine Meds in Kids, Teens

Study Questions Use of Migraine Meds in Kids, Teens0

THURSDAY, Oct. 27, 2016 (HealthDay News) -- A new study raises questions about the effectiveness of medicines commonly prescribed to prevent migraines in children and teens. The 24-week clinical trial involving 328 patients found no significant ...

More Kids and Teens Heading to ER With Headaches

More Kids and Teens Heading to ER With Headaches0

FRIDAY, Oct. 21, 2016 (HealthDay News) -- A growing number of American children with headaches are being seen at pediatric emergency departments and admitted to the hospital, researchers report. The researchers at the Children's Hospital of ...

Mouth and Gut Germs May Be Linked to Migraines

Mouth and Gut Germs May Be Linked to Migraines0

TUESDAY, Oct. 18, 2016 (HealthDay News) -- People with migraines have higher levels of certain microbes, or germs, in their mouths and digestive systems, new research suggests. Specifically, the analysis of data from the American Gut Project ...

For Migraine Sufferers, Is a Chiropractor's Touch All in the Mind?

For Migraine Sufferers, Is a Chiropractor's Touch All in the Mind?0

TUESDAY, Oct. 11, 2016 (HealthDay News) -- People with migraines sometimes seek a chiropractor for help, but a small study suggests that any pain relief they get might be a placebo effect. When researchers pitted real chiropractic manipulation ...

View More Migraine Headaches Articles

0 Comments

Write a Comment

Your email address will not be published. Required fields are marked *

Our Mailing List

Subscribe to our mailing list to get the latest health news as it breaks!

Your information will not be shared with anyone!